Oklahoma, 2003

Winter Storm in Oklahoma, February 23, 2003

February 23, 2003 · NWS OUN · 15 events in 15 counties and zones

An intense winter storm brought heavy snow and strong winds to portions of northern Oklahoma. The heaviest snow fell between 4 am CST and 1200 CST, with snowfall rates as high as two to three inches per hour.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An intense winter storm brought heavy snow and strong winds to portions of northern Oklahoma. The heaviest snow fell between 4 am CST and 1200 CST, with snowfall rates as high as two to three inches per hour. The highest snowfall was reported in Kildare (Kay County), which had 18 inches. Portions of Grant and Kay Counties received a foot or more. Areas that received eight inches included Lookout (Woods County), east southeast across northern Alfalfa County and across northern Garfield and northern Noble Counties. Areas that received four inches or more was along and north of a line from near Buffalo in Harper County, southeastward to near Fairview, Hennessey, Guthrie, and Chandler. Northern portions of the Oklahoma City Metropolitan area received about two inches. Along with the heavy snow, northeast winds between 20 and 30 mph, helped produce near white out conditions, especially near the Kansas border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 23, 4:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 23, 4:33 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
433 AM CST SUN FEB 23 2003

ATTENTION FOCUSED ON 1ST PERIOD. WINTER STORM WARNING WILL BE
EXPANDED S-WARD AND WINTER WX ADVISORY WILL BE ISSUED FOR NARROW
STRIP S OF THE WARNING. THIS BASED LARGELY ON PERSISTENT MODEL QPFS
AND FORECAST SNOWFALL...ALL OF WHICH ARE NOW PROGGING A 6-12 INCH
BULLS-EYE OVER NW-NC OK NEAR KS BORDER FROM 12Z-18Z. WINDS ALREADY
PICKING UP AND LIKELY TO CREATE PROBLEMS WITH BLOWING/DRIFTING SNOW
LATER ON AS THEY BACK TO NE-N. WILL BE USING MESOETA 3-H TEMPS AS
BASIS FOR TODAYS TEMP FORECAST...WITH NON-DIURNAL TRENDS EXPECTED
MOST AREAS AS ARCTIC AIR RUSHES S BEHIND SURFACE LOW AS IT TRACKS E
ACROSS N TX NEAR RED RIVER. FAR SE MAY WARM TO NEAR 60 JUST AHEAD OF
LOW...ELSEWHERE STEADY OR FALLING AFTERNOON TEMPS. STRONG POP
GRADIENT FROM 20PCT SW TO 100PCT MUCH OF N OK. PRECIP EXPECTED TO
END ALL BUT NC OK BY MIDDAY OR EARLY AFTERNOON.

NOT A LOT OF TIME TO SPEND ON LATER PERIODS...BUT OVERVIEW OF
FORECAST DATA CONFIRMS THAT THIS COLD AIR WILL BE HARD TO GET RID
OF. WILL ADD CHANCE POPS TO ENTIRE AREA MON AS WEAK IMPULSE SWINGS
BY OVER THE COLD AIR TO PRODUCE A CHANCE OF -SN. PER THE RESILIENT
COLD AIRMASS AND LATEST MEX GUIDANCE...WHICH HAS DROPPED WED/THU
HIGHS ABOUT 10-15 DEGREES FROM YESTERDAYS VALUES...WILL BRING THE
TEMPS DOWN SOME MORE IN THE EXTENDED. POPS KEPT THE SAME...BUT
PRECIP TYPE AND WX ADJUSTED FOR THE LOWER TEMPS.

FCSTID =   24
OKC   35  17  28  18 /  60  10  30  10
HBR   36  19  28  19 /  40  10  30  10
SPS   49  22  34  24 /  20  10  30  10
GAG   27  13  19  10 / 100  10  30  10
PNC   29   9  20  10 / 100  10  30  10
DUA   60  25  38  25 /  30  10  30  10

.OUN...
OK...WINTER STORM WARNING FOR TODAY FOR ZONES
OKZ004>013-015-OKZ017>020.

WINTER WEATHER ADVISORY FOR TODAY FOR ZONES OKZ014-016-024>026.

TX...NONE.
Hazardous weather outlook, Feb 23, 6:55 AM CST, 5 minutes before
OKZ004>048-050>052-TXZ083>090-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
655 AM CST SUN FEB 23 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
ISOLATED THUNDER MAY ACCOMPANY SNOW ACROSS NORTHERN OKLAHOMA TODAY.
OVER THE REMAINDER OF THE AREA...THE AIRMASS WILL BE STABLE...
PREVENTING THUNDERSTORMS FROM OCCURRING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY FEB 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...LESS THAN 5 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.

OTHER HAZARDOUS WEATHER...
A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF NORTHERN OKLAHOMA
TODAY...WHILE A SNOW ADVISORY IS IN EFFECT FOR AREAS ALONG AND NORTH OF
INTERSTATE 40. REFER TO THE LATEST WINTER STORM WARNINGS AND ADVISORIES
FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.

OTHER HAZARDOUS WEATHER...
UNSEASONABLY COLD TEMPERATURES WILL REMAIN OVER THE AREA THROUGH MUCH
OF THE UPCOMING WEEK...WITH A CHANCE OF WINTRY PRECIPITATION ACROSS
PARTS OF THE AREA FOR MONDAY THROUGH THURSDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

JAMES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Kay

When
February 23, 7:00 AM CST to 9:00 PM CST
Where
Kay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 23, 7:00 AM CST to 9:00 PM CST
Where
Grant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Winter Storm, Woods

When
February 23, 9:00 AM CST to 12:00 PM CST
Where
Woods forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Winter Storm, Alfalfa

When
February 23, 9:00 AM CST to 12:00 PM CST
Where
Alfalfa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Winter Storm, Garfield

When
February 23, 9:00 AM CST to 2:00 PM CST
Where
Garfield forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Winter Storm, Noble

When
February 23, 9:00 AM CST to 2:00 PM CST
Where
Noble forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Winter Storm, Harper

When
February 23, 11:00 AM CST to 12:00 PM CST
Where
Harper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Winter Storm, Blaine

When
February 23, 11:00 AM CST to 12:00 PM CST
Where
Blaine forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Winter Storm, Dewey

When
February 23, 11:00 AM CST to 12:00 PM CST
Where
Dewey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
February 23, 11:00 AM CST to 12:00 PM CST
Where
Ellis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Winter Storm, Major

When
February 23, 11:00 AM CST to 12:00 PM CST
Where
Major forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Winter Storm, Woodward

When
February 23, 11:00 AM CST to 12:00 PM CST
Where
Woodward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

Winter Storm, Kingfisher

When
February 23, 11:00 AM CST to 2:00 PM CST
Where
Kingfisher forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Winter Storm, Logan

When
February 23, 11:00 AM CST to 2:00 PM CST
Where
Logan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
35.919, -97.443 (the zone’s center; the record gives no point)

Winter Storm, Payne

When
February 23, 11:00 AM CST to 2:00 PM CST
Where
Payne forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.077, -96.976 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341601, 5341602, 5341603, 5341604, 5341605, 5341606, 5341607, 5341608, 5341609, 5341610, 5341611, 5341612, 5341613, 5341614, 5341615.